Tennessee, 2015

Damaging Winds in Tennessee, June 30, 2015

June 30, 2015 · NWS MRX · 6 events in 5 counties and zones

A weak meso scale convective system moved southeast out of the Ohio Valley into the Southern Appalachian region where the resident air mass was composed of moderate instability and adequate shear for storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak meso scale convective system moved southeast out of the Ohio Valley into the Southern Appalachian region where the resident air mass was composed of moderate instability and adequate shear for storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 12:15 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 30, 12:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT TUE JUN 30 2015

.AVIATION...UPPER TROUGH IN PLACE OVER THE REGION WITH THE AIR MASS
BECOMING AT LEAST MODERATELY UNSTABLE THIS AFTERNOON.  LOW LEVEL
MOISTURE INCREASING AND CAPE VALUES WILL BE GREATER THE 2000J/KG.
ALL THIS WILL AID THUNDERSTORM DEVELOPMENT TODAY.  STRONG TO
POTENITALLY SEVERE STORMS CAN BE EXPECTED WITH DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL THE MAIN THREAT.  BEST TIMING
FOR THUNRDERSTORMS WILL BE BETWEN 21Z AND 00Z....BUT SOME SCATTERED
CONVECTION SHOULD LINGER INTO THE EVENING. OVERNIGHT...CONVECTION
SHOULD BE ISOLATED WITH LIMITED COVERAGE AND WILL NOT MENTION IN
TAFS FOR NOW.  ADDITIONAL CONVECTION IS EXPECTED ON WEDNESDAY BUT
GENERALY AFTER 18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jun 30, 2:29 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT TUE JUN 30 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. THERE
IS A POTENTIAL FOR A FEW SEVERE STORMS...WITH LARGE HAIL AND
DAMAGNING WIND GUSTS POSSIBLE. HEAVY RAIN AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH MOST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN UPPER TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE EASTERN
UNITED STATES FOR MUCH OF THE WEEK. SEVERAL ROUNDS OF DISTURBANCES
MOVING AROUND THE TROUGH WILL BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

A CHANCE OF STRONG TO SEVERE THUNDERSTORMS EXISTS EACH DAY...WITH
THE MAIN CONCERN BEING STRONG DOWNBURSTS WINDS...TORRENTIAL
RAINS...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING IS
POSSIBLE...WITH THE GREATEST RISK OF FLOODING EXPECTED TO BE
WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON
THROUGH THURSDAY.

In the hours before

Special weather statement, Jun 30, 8:12 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 AM EDT TUE JUN 30 2015

TNZ099-301400-
HAMILTON-
912 AM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON COUNTY...

AT 911 AM EDT...A STRONG THUNDERSTORM WAS OVER RIDGESIDE...OR NEAR
CHATTANOOGA...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...ROSSVILLE...WALDEN...
LAKESITE...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
COLLEGEDALE...LOOKOUT MOUNTAIN...APISON...OOLTEWAH...MIDDLE VALLEY...
EAST BRAINERD...EAST RIDGE...HARRISON BAY S.P. AND FALLING WATER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 8542 3504 8541 3504 8539 3507 8536
      3509 8536 3511 8539 3515 8539 3518 8536
      3526 8508 3515 8502 3513 8503 3508 8500
      3504 8500 3502 8496 3499 8498 3498 8545
TIME...MOT...LOC 1311Z 257DEG 22KT 3502 8524

MJB
Special weather statement, Jun 30, 8:48 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
948 AM EDT TUE JUN 30 2015

TNZ100-301415-
BRADLEY-
948 AM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRADLEY COUNTY...

AT 947 AM EDT...A STRONG THUNDERSTORM WAS NEAR WILDWOOD LAKE...OR 10
MILES SOUTH OF CLEVELAND...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH CLEVELAND...WILDWOOD LAKE...FLINT SPRINGS...WATERVILLE...GAP
SPRINGS...RED CLAY S.P....MCDONALD AND APISON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8498 3502 8496 3504 8500 3506 8499
      3506 8500 3508 8500 3508 8501 3511 8501
      3512 8473 3509 8474 3508 8474 3499 8478
TIME...MOT...LOC 1347Z 268DEG 33KT 3502 8487

MJB
Local storm report, Jun 30, 8:49 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 AM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             CHATTANOOGA             35.07N 85.26W
06/30/2015  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL REPORTED BY SPOTTER IN EAST
            RIDGE.

&&

TG
Special weather statement, Jun 30, 11:02 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1202 PM EDT TUE JUN 30 2015

TNZ035-067-301645-
ROANE-MORGAN-
1202 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT ROANE AND SOUTHEASTERN MORGAN
COUNTIES...

AT 1202 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKWOOD...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...ROCKWOOD...OLIVER SPRINGS...MIDTOWN...
FAIRVIEW...HARRIMAN...OAKDALE...COALFIELD...DEARMOND...BRADBURY AND
PINE ORCHARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3583 8477 3586 8473 3589 8471 3591 8468
      3599 8472 3604 8477 3607 8436 3591 8427
      3590 8427 3590 8429 3588 8428 3589 8433
      3584 8434 3582 8438 3578 8438 3577 8439
      3578 8442 3576 8443
TIME...MOT...LOC 1602Z 279DEG 21KT 3593 8472

MJB
Special weather statement, Jun 30, 11:25 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EDT TUE JUN 30 2015

TNZ081>083-098-099-301715-
RHEA-BLEDSOE-MARION-HAMILTON-SEQUATCHIE-
1225 PM EDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RHEA...
BLEDSOE...SEQUATCHIE...NORTHWESTERN HAMILTON AND CENTRAL MARION
COUNTIES...

AT 1224 PM EDT /1124 AM CDT/...A LINE OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM NEAR PIKEVILLE TO 7 MILES SOUTHEAST OF
TRACY CITY...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DAYTON...DUNLAP...PIKEVILLE...SIGNAL MOUNTAIN...WALDEN...WHITWELL...
FAIRMOUNT...GRAYSVILLE...POWELLS CROSSROADS...MARTIN SPRINGS...FOSTER
FALLS S.P....SEQUATCHIE CAVE...EVENSVILLE...NORTH CHICKAMAUGA CREEK
GORGE...GRIFFITH CREEK...BRAYTON...LONE OAK...FLAT TOP MOUNTAIN...OLD
CUMBERLAND AND PALIO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3514 8581 3522 8572 3524 8569 3531 8564
      3532 8557 3536 8551 3541 8549 3541 8551
      3566 8528 3564 8487 3506 8541
TIME...MOT...LOC 1624Z 252DEG 17KT 3554 8525 3519 8565

MJB

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
June 30, 12:40 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -85.010

Two trees were reported down near Dayton.

Thunderstorm Wind, Roane

When
June 30, 1:30 PM EST
Where
Roane County, 1.49 mi SSE of Midtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.850, -84.540

One tree was noted to have been downed by thunderstorm gusts on the WBIR Facebook page.

Thunderstorm Wind, Roane

When
June 30, 1:30 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -84.560

Multiple trees were reported down across the northern half of the county from 215 to 245 pm.

Thunderstorm Wind, Loudon

When
June 30, 2:05 PM EST
Where
Loudon County, Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -84.270

Two trees were reported down in the area.

Thunderstorm Wind, Scott

When
June 30, 2:45 PM EST
Where
Scott County, 0.89 mi SE of West Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.360, -84.610

One tree was reported down on Black Creek Road.

Thunderstorm Wind, Sevier

When
June 30, 2:45 PM EST
Where
Sevier County, 3.5 mi N of Kodak
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.020, -83.630

Tree limbs with four to five inch diameters were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582251, 582252, 582253, 582254, 582255, 582256.